South Dakota, 2017

High Wind in South Dakota, March 7, 2017

March 7, 2017 · NWS UNR · 5 events in 5 counties and zones

A tight pressure gradient across the Northern Plains behind a strong low pressure system over central Canada produced gusty winds across much of western South Dakota. The strongest winds developed over northwestern South Dakota, where gusts of 60 to 70 mph were recorded.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient across the Northern Plains behind a strong low pressure system over central Canada produced gusty winds across much of western South Dakota. The strongest winds developed over northwestern South Dakota, where gusts of 60 to 70 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 7, 3:11 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 7, 3:11 AM MST, 5 hours 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
311 AM MST Tue Mar 7 2017

.SHORT TERM...(Today Through Wednesday Night)
Issued at 234 AM MST Tue Mar 7 2017

Nearly Stacked upper low resides over srn Manitoba with tight
pressure gradient extending through the Nrn Plains. Gusty westerly
winds continue early this morning, especially on the SD plains.
Radar returns show some instability -shsn tracking ese through ern
MT/ern WY into wrn SD, but not any evidence much of this is
reaching the ground.

The biggest issue will remain the wind today, with steep lapse
rates and excellent mixing pulling stronger winds towards the sfc.
Warning criteria winds likely in far nwrn SD, with advisory winds
most other areas on the SD plains/foothills. The biggest negative
for creating high winds everywhere is the lack of cold advection.
Instability -shsn remain possible primarily over the Blkhls.

Sfc ridge will build into the Nrn Plains tonight and Wednesday
bringing an end to the strong winds. Baroclinic zone will set up
from sern MT through wrn SD, with upper level energy resulting in
some developing light rain/snow over parts of nern WY/nwrn SD
Wednesday night.

.LONG TERM...(Thursday Through Monday)
Issued at 234 AM MST Tue Mar 7 2017

Little change in the overall patter is expected through the
period. The aformentioned baroclinic zone will remain in place
from sern MT through ern WY/far wrn SD with some subtle movement
northeast and southwest as waves of energy in the W/NW flow aloft
cross the Nrn Plains. A particularly strong wave is expected to
bring a good chance of snow to much of our area late Friday/early
Saturday with a few inches of accumulation possible. The next
substantial wave is expected to arrive late Sunday. Temps for much
of the extended will remain below average across nwrn SD, but near
to above average over parts of nern WY into swrn SD.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 234 AM MST Tue Mar 7 2017

Mainly VFR conditions expected through the period. The exception
will be some MVFR to locally IFR conditions in -shsn today over
the Blkhls. Gusty W/NW winds expected today, especially over nwrn
SD where gusts near 50kts are expected.

&&

.FIRE WEATHER...
Issued at 234 AM MST Tue Mar 7 2017

Dry and windy conditions expected today over much of the area.
Minimum RH values near 20 percent are expected east and south of
the Black Hills, but a little higher north and west of the Black
Hills. The strongest winds today will be over nwrn SD where gusts
to 50kts are possible, although gusts near 40kts are expected over
the rest of nern WY and wrn SD. The grassland fire danger will be
in the extreme category over much of wrn SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 8 AM MST /9 AM CST/ this morning to 8 PM MST
     /9 PM CST/ this evening for SDZ025>027-030>032-041>044-046-
     047-049-072>074.

     High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for SDZ001-002-012>014.

WY...None.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
FIRE WEATHER...Johnson
Hazardous weather outlook, Mar 7, 4:00 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
400 AM MST Tue Mar 7 2017

SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-081100-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
400 AM MST Tue Mar 7 2017 /500 AM CST Tue Mar 7 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Strong winds will return today, sustained at 25 to 35 mph and
gusting to 50 mph. These strong winds, combined with minimum
relative humidity values of 20 to 30 percent, will result in
extreme fire danger today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow is expected to develop across portions of the area
Wednesday night through Friday night, with the highest chances on
Friday night. A few inches of snow accumulation will be possible
across mainly northwestern SD by Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-081100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
400 AM MST Tue Mar 7 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Very strong winds will return today, sustained at 35 to 45 mph and
gusting to 60 mph. These strong winds, combined with minimum
relative humidity values of 25 to 35 percent, will result in
extreme fire danger today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow is expected to develop across portions of the area
Wednesday night through Friday night, with the highest chances on
Friday night. A few inches of snow accumulation will be possible
across mainly northwestern SD by Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Harding

When
March 7, 8:30 AM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
March 7, 9:30 AM MST to 4:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
March 7, 9:30 AM MST to 4:00 PM MST
Where
Ziebach forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Perkins

When
March 7, 11:00 AM MST to 5:00 PM MST
Where
Perkins forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Butte

When
March 7, 12:00 PM MST to 2:30 PM MST
Where
Butte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674565, 674569, 674570, 674566, 674567.